|Home||News||Research||Forum||Picture Gallery||About Us||Links|
There have been no recent reports in the literature of adverse reaction to comfrey despite continued use of this plant as a food and drug. The following reports are from the late 1980's and early 1990's. Other instances of toxicity associated with comfrey consumption are known, but not reported in the scientific literature. Given the presence of confounding factors in all the following reports a clear link between consumption of comfrey and veno-occlusive disease (VOD) cannot be demonstrated.
The first report (1985) involved a 49 year old woman (US) that consumed an estimated 14.1 µg comfrey alkaloids/kg each day in the form of comfrey-pepsin tablets for the four months prior to admittance to the hospital with VOD. This level of exposure is typically asymptomatic, suggesting the woman had increased susceptibility. However, not given in the report is the fact that this woman was also taking other drugs including the hepatotoxin, acetaminophen (Personal communication, Christopher Hobbs 2002.) In addition, the women was also consuming a tea for the prior 6 months that contained PAs from an unidentified source. Her exposure from this source was 0.5 to 1.45 PA/kg per day. This may seem insignificant, except that other plant sources of PAs can contain PAs that are considerably more toxic than the PAs in comfrey. This woman was followed for 7 years with no recurrence of her symptoms, except for one instance of mild and transient portal-systemic encephalopathy after ingesting >150 grams of protein in a 24 hour period . The authors of the original report have not responded to requests for clarification regarding the woman’s unreported drug use.
The second report (1987) involved a 13 year old boy (UK) diagnosed with Crohn’s disease 3 years before presenting with acute VOD. The boy had consumed unknown amounts of comfrey leaf/root during the previous 3 years and was using prednisolone and sulphasalazine intermittently. He had not used azathioprine, which is known to cause VOD . When he presented he was taking prednisolone and sulphasalazine (dose not given). Sulphasalazine is a known hepatotoxin [93-96]. He was treated with spirolactone, salt restriction and bed rest with good response. The pharmaceuticals were not withdrawn.
In the third report (1989) a woman (US) with complaints of abdominal pain, fatigue and allergies, consumed as treatment up to 10 cups of comfrey tea a day and comfrey pills by the handful. This continued for more than one year. Four years later serum aminotransferase activities were twice normal levels and eight years later she had developed ascites. Ten years after the initial presentation her liver function test were within normal ranges. Biopsies at eight and ten years led to the diagnosis of VOD induced by PAs. Clearly a case of consumption outside the therapeutic range, however possible potentiating drug use is not reported in the article.
The fourth case report (1990) involved a 23 year old man (Australia) eating four to five young comfrey leaves per day for two weeks before onset of symptoms. This case of VOD progressed rapidly from elevated enzymes and ascites to liver failure and death. Using Mattocks estimates and assuming a 60 kg individual and April leaves at 0.32mg/leaf, the gentleman consumed about 1.6mg total alkaloids per day, which is equivalent to 27µg/kg per day with a possible total dose of 22mg or 380µg/kg. This level of use falls within the therapeutic range of comfrey use. The reporting doctors speculate that his severe reaction may have been due to protein deficiency. Alternatively, it may simply represent an unusual metabolic response.
A fifth report (1992) (77 year old UK woman) associates the use of one-third teaspoon comfrey root per day with elevated liver enzymes and bilirubin, slight jaundice but no ascites or hepatomegaly. In addition, a chest x-ray of the lungs showed reticulonodular shadowing in the right midzone and the right base. The author cites a reference where rats developed pulmonary lesions when given comfrey PAs, but the research cited involves monocrotaline, a PA found in Crotalaria spectabilis but not in Symphytum spp.. Pulmonary lesions have never been observed with the administration of comfrey PAs. Although the woman did consume comfrey the symptom pattern was not typical of PA poisoning and may have been associated with the three other herbal remedies of undisclosed composition. More likely the woman’s condition was not induced by comfrey ingestion, but was of unknown etiology.
Taken together these reports fail to demonstrate a clear link between consumption of comfrey and VOD, due to the presence of confounding factors such as underlying illness, questionable nutritional status and the concurrent use of hepatotoxic drugs. However, a review of these cases may lead to the identification of risk factors that increase the likelihood of VOD development when using PA containing drugs or herbs.
© 2004 Dorena Rode       Acknowledgment